Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Reflection subgroups of Coxeter groups


Authors: Anna Felikson and Pavel Tumarkin
Journal: Trans. Amer. Math. Soc. 362 (2010), 847-858
MSC (2000): Primary 20F55, 51M20; Secondary 51F15
DOI: https://doi.org/10.1090/S0002-9947-09-04859-4
Published electronically: September 18, 2009
MathSciNet review: 2551508
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We use the geometry of the Davis complex of a Coxeter group to investigate finite index reflection subgroups of Coxeter groups. The main result is the following: if $ G$ is an infinite indecomposable Coxeter group and $ H\subset G$ is a finite index reflection subgroup, then the rank of $ H$ is not less than the rank of $ G$. This generalizes earlier results of the authors (2004). We also describe the relationship between the nerves of the group and the subgroup in the case of equal rank.


References [Enhancements On Off] (What's this?)

  • 1. E. M. Andreev, Intersection of plane boundaries of acute-angled polyhedra. Math. Notes 8 (1971), 761-764.
  • 2. N. Bourbaki, Groupes et Algèbres de Lie. Chapitres IV-VI, Hermann, Paris, 1968. MR 0240238 (39:1590)
  • 3. M. Davis, Groups generated by reflections and aspherical manifolds not covered by Euclidean space. Ann. Math. (2) 117 (1983), 293-325. MR 690848 (86d:57025)
  • 4. V. Deodhar, On the root system of a Coxeter group. Commun. Algebra 10 (1982), 611-630. MR 647210 (83j:20052a)
  • 5. M. Dyer, Reflection subgroups of Coxeter systems. J. Algebra 135 (1990), 57-73. MR 1076077 (91j:20100)
  • 6. A. Felikson, Coxeter decompositions of hyperbolic polygons. Europ. J. Comb. 19 (1998), 801-817. MR 1649962 (99k:52018)
  • 7. A. Felikson, P. Tumarkin, On finite index reflection subgroups of discrete reflection groups. Funct. Anal. Appl. 38 (2004), 313-314. MR 2117513 (2005j:20046)
  • 8. E. Klimenko, M. Sakuma, Two-generator discrete subgroups of $ {\rm {Isom}}(\mathbb{H}^2)$ containing orientation-reversing elements. Geom. Dedicata 72 (1998), 247-282. MR 1647707 (2000a:20111)
  • 9. G. Moussong, Hyperbolic Coxeter groups. Ph.D. thesis, The Ohio State University, 1988.
  • 10. G. A. Noskov, E. B. Vinberg, Strong Tits alternative for subgroups of Coxeter groups. J. Lie Theory 12 (2002), 259-264. MR 1885045 (2002k:20072)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F55, 51M20, 51F15

Retrieve articles in all journals with MSC (2000): 20F55, 51M20, 51F15


Additional Information

Anna Felikson
Affiliation: Independent University of Moscow, B. Vlassievskii 11, 119002 Moscow, Russia
Address at time of publication: Department of Mathematics, University of Fribourg, Pérolles, Chemin du Musée 23, CH-1700 Fribourg, Switzerland
Email: felikson@mccme.ru

Pavel Tumarkin
Affiliation: Independent University of Moscow, B. Vlassievskii 11, 119002 Moscow, Russia
Address at time of publication: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824
Email: tumarkin@math.msu.edu

DOI: https://doi.org/10.1090/S0002-9947-09-04859-4
Received by editor(s): January 15, 2008
Published electronically: September 18, 2009
Additional Notes: The first author was supported in part by grants NSh-5666.2006.1, INTAS YSF-06-10000014-5916, and RFBR 07-01-00390-a.
The second author was supported in part by grants NSh-5666.2006.1, MK-6290.2006.1, INTAS YSF-06-10000014-5916, and RFBR 07-01-00390-a.
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society